Tramadol and Alcohol

Tramadol and Alcohol

The practicality of prescribing strong painkillers such as morphine and codeine is limited by their significant risk of addiction in chronic users. Therefore, for long-term pain relief, clinicians often advise tramadol, as it has a partial opioid action with little dependence potential. However, there is considerable concern for those who consume alcohol regularly and are, at the same time, prescribed tramadol by physicians for pain relief and/or other ailments.

(Opioids are strong painkillers that are given during or after surgery to relieve pain and induce a much needed "calming effect" in the brain by changing the biochemical environment.)

What happens if tramadol is consumed with alcohol?

Tramadol exerts its action directly by interacting with the brain biochemical environment. Since alcohol and alcohol metabolic products are also released in the circulation acting as CNS (Central Nervous system or brain) depressant, concurrent consumption of alcohol and tramadol may lead to deleterious side effects. There could be an abnormal slowing of CNS (Central Nervous system or brain) activity with symptoms as trivial as drowsiness to as severe as depression of brain activity, coma, pinpoint pupils, and ultimately death.

Moderate alcohol consumption with tramadol may produce the following symptoms:

  • High risk of depression, mood disorders, agitation
  • Nausea, vomiting, gastrointestinal upset
  • Significant changes in nervous functioning like lack of coordination, permanent changes in behavior and memory
  • Sedation, vertigo and recurrent episodes of troubling headache
  • Elevated risk of enhanced liver damage, higher than either of the agents alone
  • Acute alcohol syndrome (marked by toxic reaction to moderate alcohol consumption that may prove life-threatening)
  • Moderate increase in intracranial pressure
  • Acute abdomen marked by severe pain and discomfort
  • Renal dysfunction (that may deteriorate to renal failure)
  • Decrease in the seizure threshold, especially in susceptible individuals
  • Various research studies indicate that co-ingestion of alcohol and tramadol increases the potential of substance abuse and is directly associated with a higher mortality [1].

Mary G. Ripple [2] published a case study in which an alcoholic man developed fatal seizure activity while on tramadol for the management of chronic musculoskeletal issues. Chronic alcoholics have altered systemic functioning of kidney and liver that affects the metabolism and excretion of tramadol. This results in higher drug concentration within the body, leading to toxicity and seizure activity.

How can you avoid serious alcohol and tramadol interactions?

Alcohol and tramadol can be a toxic combination. The following recommendations are made to minimize risks:

  • Avoid tramadol prescription in individuals battling with alcohol addiction issues or other narcotics.
  • If you consume alcohol on regular basis, ask your healthcare provider for an alternative therapy or quit drinking while you are on tramadol therapy.
  • If you have been consuming alcohol and tramadol for over a period of 4 weeks, speak to your healthcare provider regarding weaning off the drug.
  • As long as you are consuming alcohol and tramadol simultaneously, it is advised to avoid serious activities that require absolute CNS control (like driving, management of heavy machinery or operating delicate tasks).
  • Most people cannot tolerate usual alcohol intake when on tramadol so avoid drinking in usual concentration.

Who is at risk of reaction with alcohol and tramadol co-consumption?

Any individual who consumes alcohol and tramadol simultaneously is at risk of impending toxicity and systemic damage, but more so individuals who:

  • Are more than 60 years of age
  • Have prior history of drug induced liver, gastric, or renal damage
  • Have a personal history of asthma or respiratory disease/dysfunction.

In case of any undesired symptom after acute or chronic intake of tramadol and/or alcohol, seek emergency medical treatment immediately.

References:

  1. Jovanovic-Cupic, V., Martinovic, Z., & NeŇ°ic, N. (2006). Seizures associated with intoxication and abuse of tramadol. Clinical Toxicology, 44(2), 143-146.
  2. Ripple, M. G., Pestaner, J. P., Levine, B. S., & Smialek, J. E. (2000). Lethal combination of tramadol and multiple drugs affecting serotonin. The American Journal of Forensic Medicine and Pathology, 21(4), 370.

Related Posts